What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 1:29 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 17, 1:29 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
229 PM EDT Sat Aug 17 2024
.SYNOPSIS...
Showers and storms are expected in advance of an area of low
pressure this afternoon and overnight, and again on Sunday in
the the wake of cold frontal passage.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 120 PM Saturday...
At this hour the only activity on the map is a cluster of strong
thunderstorms over eastern Kentucky in an area of subtle H850 mass
convergence overcoming subsidence associated with a departing
shortwave trough. These will be moving into a less favorable
environment as convergence weakens somewhat offset by diurnal
heating. Rotating updrafts associated with the stronger cells could
allow them to maintain some level of strength over the next couple
hours despite the weakening environment with hail and perhaps some
locally damaging winds as the primary threats.
The bigger show as far as convective coverage should come with a
secondary shortwave arriving late this afternoon into tonight. This
activity should manifest as a broken line covering much of the
service area. Dynamics look fairly meager with perhaps 30KTs of deep
layer shear, but could see some gusty winds with cold pool
amalgamation. Locally heavy rainfall could yield some extremely
localized water issues, but given very dry antecedent conditions,
any surface runoff is not going to go very far from its origin.
Modest low level flow overnight should help limit dense fog
formation, instead favoring low stratus, but will code up at least
some patchy fog for most of the region with areas that receive more
than couple tenths of rainfall accumulation most likely to see it.
The associated cold front sweeps through Sunday morning with some
additional 'cool' (still upper 70s/lower 80s for highers)
instability showers and thunderstorms possible in its wake.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 220 PM Saturday...
A reinforcing cold front will push through our area late Sunday into
Monday with showers and thunderstorms possible through late Monday
afternoon, precipitation should decrease from west to east by
early Monday evening.
After the frontal passage northwesterly flow begins ushering in some
gusty winds on Monday, especially across the mountains, then
somewhat cooler temperatures will prevail as highs in the mid to
upper 70's are expected across most of the area Monday with lows in
the mid 50's Monday night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM Saturday...
Drier conditions are expected from Tuesday onward to the end of the
extended period as a ridge builds over our area, allowing for
somewhat cooler temperatures to persist until late in the week.
Starting Friday above normal temperatures begin to filter in with
high's in the upper 80's to low 90's. Not much is expected in the
way of hazardous weather and I anticipate a warm but pleasant
week with dewpoints remaining in the low to mid 50's for the CWA
through the extended period before the above normal
temperatures arrive this coming weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 120 PM Saturday...
Subsidence in the wake of a departing trough should largely suppress
early afternoon convective development. Do have one lone cell
approaching eastern KY in an area of warm advection, but would
generally expect this to weaken as it moves into a less favorable
environment. Better convective coverage should come as a secondary
wave approaches late this afternoon into this evening. Have coded
primarily VCTS with this activity for now, with TSRA likely needed
for at least the western terminals late this afternoon as confidence
in timing increases. In the wake of precipitation in the evening and
overnight, expect a mix of IFR stratus and patchy fog heading into
Sunday morning, lifting into a stratocumulus deck in the wake of
cold frontal passage during the day Sunday.
Winds generally southwesterly under 10KTs, except gusty and erratic
near convection.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Restrictions associated with convection
could vary. Could have more fog than advertised overnight if
winds decouple.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H M M H H M
HTS CONSISTENCY H H H H H H M M H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H M H H M H M
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
Brief IFR conditions possible within showers and storms Sunday
afternoon and evening and again on Monday afternoon and evening.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...28/RPY/JP
NEAR TERM...JP
SHORT TERM...28/RPY
LONG TERM...28/RPY
AVIATION...JP
Hazardous weather outlook, Aug 17, 12:40 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
140 PM EDT Sat Aug 17 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-181745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
140 PM EDT Sat Aug 17 2024
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated severe thunderstorms are possible this afternoon and
evening. These storms could produce damaging wind gusts, hail, and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 17, 12:10 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
110 PM EDT Sat Aug 17 2024
KYZ102-171745-
Carter KY-
110 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARTER COUNTY
THROUGH 145 PM EDT...
At 110 PM EDT, Doppler radar was tracking a strong thunderstorm near
Head of Grassy, or 10 miles northwest of Carter Caves State Park,
moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carter Caves State Park, Gesling, and Carter.
This includes Interstate 64 in Kentucky between mile markers 161 and
163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3836 8323 3843 8323 3844 8321 3845 8321
3845 8320 3846 8320 3845 8304 3836 8303
3831 8309 3835 8324
TIME...MOT...LOC 1710Z 286DEG 17KT 3844 8330
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Aug 17, 12:32 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
132 PM EDT Sat Aug 17 2024
KYZ101-103-171745-
Boyd KY-Greenup KY-
132 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BOYD AND EAST
CENTRAL GREENUP COUNTIES THROUGH 145 PM EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenbo Lake, or 8 miles west of Ironton, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Flatwoods, Russell, Raceland, Worthington, Wurtland, Bellefonte, and
Hanging Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3853 8287 3856 8273 3854 8270 3852 8268
3844 8268 3849 8288
TIME...MOT...LOC 1732Z 274DEG 5KT 3850 8284
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Aug 17, 1:04 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
204 PM EDT Sat Aug 17 2024
KYZ102-171830-
Carter KY-
204 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
230 PM EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carter Caves State Park, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grayson, Olive Hill, and Grahn.
This includes Interstate 64 in Kentucky between mile markers 160 and
172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3829 8316 3834 8316 3839 8292 3824 8293
TIME...MOT...LOC 1804Z 270DEG 19KT 3832 8309
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Aug 17, 1:30 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Sat Aug 17 2024
KYZ102-171845-
Carter KY-
230 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CARTER COUNTY
THROUGH 245 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olive Hill, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Grayson Lake State Park and Grahn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3827 8319 3831 8294 3817 8293 3817 8294
3818 8299 3819 8299 3819 8301 3820 8301
3820 8304 3818 8305 3823 8309 3824 8314
3827 8316 3825 8319
TIME...MOT...LOC 1830Z 269DEG 14KT 3825 8315
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11Special weather statement, Aug 17, 2:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Sat Aug 17 2024
OHZ075-083>085-172000-
Jackson OH-Athens OH-Meigs OH-Vinton OH-
325 PM EDT Sat Aug 17 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEIGS...NORTHERN
JACKSON...VINTON AND SOUTHWESTERN ATHENS COUNTIES THROUGH 400 PM
EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mcarthur, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Wellston, Mcarthur, Albany, Lake Hope State Park,
Nelsonville, Hamden, Coalton, Zaleski, Wilkesville, Creola, Eagle
Mills, Radcliffe, Dyesville, Salem Center, Allensville, Byer, Dexter,
and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 8279 3917 8277 3937 8275 3937 8252
3940 8251 3939 8229 3944 8228 3944 8219
3901 8220 3903 8244 3902 8244 3904 8280
TIME...MOT...LOC 1924Z 268DEG 29KT 3926 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
11